Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 83, NWS Des Moines, IA

May 10, 2014Calhoun County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2014, 3:51 PM CDT for Calhoun County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2014, 3:51 PM CDT (20:51 UTC)
Expired
May 10, 2014, 4:30 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Calhoun County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS53 KDMX 102051
SVRDMX
IAC025-102130-
/O.NEW.KDMX.SV.W.0083.140510T2051Z-140510T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN WEST CENTRAL IOWA...

* UNTIL 430 PM CDT

* AT 351 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE CITY...
  OR 7 MILES SOUTHWEST OF ROCKWELL CITY...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROCKWELL CITY...LAKE CITY...MANSON...SOUTH TWIN LAKE...NORTH TWIN
  LAKE...LOHRVILLE...TWIN LAKES...SOMERS...KNIERIM...RINARD...
  YETTER...ROCKWELL CITY MUNICIPAL AIRPORT AND TWIN LAKES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4256 9452 4256 9445 4255 9444 4248 9445
      4247 9440 4229 9440 4224 9480 4235 9486
      4238 9485
TIME...MOT...LOC 2051Z 241DEG 22KT 4233 9474 

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
2 follow-up statements
137 
WWUS53 KDMX 102106
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT SAT MAY 10 2014

IAC025-102130-
/O.CON.KDMX.SV.W.0083.000000T0000Z-140510T2130Z/
CALHOUN IA-
406 PM CDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN CALHOUN COUNTY...

AT 406 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROCKWELL
CITY...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROCKWELL CITY...MANSON...NORTH TWIN LAKE...SOUTH TWIN LAKE...TWIN
LAKES...SOMERS...KNIERIM...RINARD...TWIN LAKES STATE PARK AND
ROCKWELL CITY MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4256 9452 4256 9445 4255 9444 4248 9445
      4247 9440 4235 9440 4232 9469 4241 9476
TIME...MOT...LOC 2106Z 242DEG 23KT 4238 9461 

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
725 
WWUS53 KDMX 102129
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT SAT MAY 10 2014

IAC025-102139-
/O.EXP.KDMX.SV.W.0083.000000T0000Z-140510T2130Z/
CALHOUN IA-
429 PM CDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY
WILL EXPIRE AT 430 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4256 9452 4256 9445 4255 9444 4248 9445
      4247 9440 4235 9440 4232 9469 4241 9476
TIME...MOT...LOC 2128Z 241DEG 22KT 4238 9461 

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:45 PM CDT, 6 minutes earlier.

Area forecast discussion, May 10, 3:45 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SAT MAY 10 2014

...POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK ON SUNDAY...

.SHORT TERM /TONIGHT/...
ISSUED AT 345 PM CDT SAT MAY 10 2014

ONGOING CONVECTION DEVELOPING AHEAD OF ADVANCE TROF AXIS IN EASTERN
NEBRASKA ALONG INSTABILITY AXIS. LARGE HAIL AND DAMAGING WINDS
PRIMARY THREAT WITH THESE THIS EVENING AS THEY MOVE TO EAST. LCL
AND CLOUD CEILINGS JUST A BIT HIGH STILL FOR MUCH OF A TORNADO
THREAT BUT THIS WILL BE CHANGING WITH TIME...SEE TOMORROW.
OTHERWISE...THE EVENING CONVECTION WILL MOVE TO THE EAST WITH
SHORT WITH THE SHORTWAVE AND IS EXPECTED TO EXIT THE FORECAST AREA
LATER THIS EVENING.

OVERNIGHT...STRONG LOW LEVEL JET WILL DEVELOP AHEAD OF STRENGTHENING
LOW IN WESTERN KANSAS. THIS WILL IMPACT UPON WARM FRONT LIFTING
NORTH THROUGH NORTHERN KANSAS AND MISSOURI WITH CONVECTION
SPREADING INTO SOUTHEAST NEBRASKA AND EVENTUALLY SOUTHWEST IOWA
TOWARD DAYBREAK. GIVEN THE INFLOW INTO THIS CONVECTIVE
SYSTEM...CERTAINLY THE POTENTIAL EXISTS FOR LARGE HAIL AS THE
STORMS MOVE INTO THE FORECAST AREA. HEAVY RAINS WILL ALSO BECOME A
THREAT WITH TIME BUT MOSTLY AFTER THIS PERIOD. HAVE GONE
CATEGORICAL IN THE FAR SOUTHWEST TOWARD DAYBREAK AS THIS SYSTEM
PUSHES INTO THE STATE ON STRONG WARM ADVECTION AND THETA-E
ADVECTION.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 345 PM CDT SAT MAY 10 2014

ALL EYES ARE ON SUNDAY WHEN THERE IS A LIKELIHOOD OF SEVERE
WEATHER ACROSS MUCH OF THE FORECAST AREA. THIS POTENTIAL IS WELL
COVERED IN THE SPC OUTLOOK DISCUSSION AND READERS ARE ENCOURAGED
TO UTILIZE THAT RESOURCE AS IT IS UPDATED THROUGH TONIGHT AND INTO
TOMORROW. IN SHORT...BY SUNDAY MORNING AN ELONGATED SURFACE LOW
PRESSURE SYSTEM WILL STRETCH FROM AROUND THE OKLAHOMA PANHANDLE
NORTHEAST TOWARD IOWA WITH AN INVERTED TROUGH ALONG ITS AXIS.
ONGOING STORMS AROUND EASTERN NEBRASKA AND ALONG THE
IOWA/MISSOURI BORDER WILL COMPLICATE THE SITUATION...AND LIKELY
RESULT IN AN EFFECTIVE WARM FRONT STRETCHING ACROSS CENTRAL IOWA
BY SUNDAY AFTERNOON...CONNECTING TO A COLD FRONT RUNNING DOWN INTO
CENTRAL OR EASTERN KANSAS. SEVERE THUNDERSTORM POTENTIAL WILL BE
MAXIMIZED ALONG THIS EFFECTIVE WARM FRONT WITH VERY HIGH
INSTABILITY AND WIND SHEAR SUPPORTING SUPERCELLS AND POSSIBLY
MULTIPLE...STRONG TORNADOES. HOWEVER...THE DETAILS OF WHERE THIS
WARM FRONT LIES AND EXACTLY HOW MUCH DESTABILIZATION WILL OCCUR
WILL BE DEPENDENT ON THE EVOLUTION OF THE OVERNIGHT/MORNING STORMS
AND THUS THE THREAT IS SOMEWHAT CONDITIONAL. ALL RESIDENTS OF IOWA
SHOULD BE ON ALERT AND MONITOR THE LATEST WEATHER INFORMATION
CLOSELY TONIGHT AND SUNDAY INTO SUNDAY NIGHT.

BY MONDAY MORNING THE SURFACE LOW PRESSURE SYSTEM WILL BE MOVING
OFF TO THE NORTHEAST...BUT IT WILL TRAIL A COLD FRONT THAT WILL
LINGER ACROSS AREAS OF IOWA ROUGHLY EAST OF INTERSTATE 35 ON
MONDAY AFTERNOON WITH ADDITIONAL DEVELOPMENT AND SEVERE WEATHER
ONCE AGAIN POSSIBLE INTO MONDAY EVENING. THE THREAT IS SOMEWHAT
LOWER DURING THIS TIME FRAME AS INSOLATION AND INSTABILITY WILL BE
MORE LIMITED DUE TO CONVECTIVE DEBRIS CLOUDS...BUT CERTAINLY THERE
WILL STILL BE AT LEAST SOME THREAT FOR WIND AND HAIL.

THE COLD FRONT WILL SWEEP EAST OF OUR FORECAST AREA ON MONDAY
NIGHT...ENDING THE THUNDERSTORM AND SEVERE WEATHER THREAT AND
USHERING IN COOLER AND MOSTLY DRY WEATHER FOR THE REMAINDER OF THE
WEEK. THERE WILL BE INTERMITTENT CHANCES FOR LIGHT SHOWERS BUT
NOTHING APPRECIABLE IS ON THE HORIZON. DAILY HIGH TEMPERATURES
FROM TUESDAY THROUGH NEXT SATURDAY WILL GENERALLY RANGE ONLY IN
THE MID 50S TO MID 60S.

&&

.AVIATION...10/18Z
ISSUED AT 1242 PM CDT SAT MAY 10 2014

SHORTWAVE MOVING ACRS THIS AFTERNOON AND THIS EVENING WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. CEILINGS WILL GENERALLY BE
VFR THROUGH THE AFTERNOON AND EVENING HOURS ALTHOUGH MAY BE MVFR
TO IFR IN AND AROUND THUNDERSTORMS. SURFACE WINDS WILL BE FROM THE
SOUTHEAST AND GUSTY FROM TIME TO TIME. OVERNIGHT...ANTICIPATE
WIDESPREAD VFR CONDITIONS FOR MOST LOCATIONS BUT CONVECTION IS
EXPECTED TO EASE INTO SOUTHERN IOWA TOWARD DAYBREAK WITH
INCREASING LOW CIGS AND VSBYS. THIS WILL SLOWLY WORK INTO CENTRAL
IOWA ON SUNDAY MORNING AS CONVECTION SPREADS NORTHEAST INTO THE
STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...LEE
AVIATION...COGIL
Hazardous weather outlook, May 10, 2:57 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT SAT MAY 10 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
257 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS FROM THIS AFTERNOON
INTO TONIGHT...GENERALLY SOUTH OF INTERSTATE 80. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. FURTHER NORTH...ISOLATED
STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE BUT THE
OVERALL THREAT IS LOWER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK
ON SUNDAY AFTERNOON AND EVENING...WITH A POSSIBILITY FOR MULTIPLE
STRONG TORNADOES. THIS IS A POTENTIALLY DANGEROUS SITUATION.
SEVERE WEATHER IS POSSIBLE AGAIN ON MONDAY AFTERNOON AND
EVENING...MAINLY EAST OF INTERSTATE 35...WHERE THE PRIMARY THREATS
WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN IS ALSO
ANTICIPATED FROM SUNDAY AFTERNOON THROUGH MONDAY AND MAY LEAD TO
LOCALIZED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
WILL LIKELY BE NEEDED SUNDAY INTO SUNDAY NIGHT...AND POSSIBLY
AGAIN ON MONDAY.

LEE

In the hours before

Local storm report, May 10, 3:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 NW GRAVITY            40.77N 94.76W
05/10/2014  E1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

&&

CCOGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:02 PM CDTSevere Thunderstorm WarningDMXAdair, Cass43 min
May 10, 3:28 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor47 min
May 10, 3:38 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford52 min
May 10, 3:41 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie49 min
May 10, 4:05 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union40 min
May 10, 4:26 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Madison49 min
May 10, 5:08 PM CDTSevere Thunderstorm WarningDMXMadison, Warren52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.